The following article is a part of conference coverage from the 2019 Advances in Inflammatory Bowel Diseases (AIBD) Meeting, being held in Orlando, Florida. The team at MPR will be reporting on the latest news and research conducted by leading experts gastroenterology. Check back for more from the 2019 AIBD Meeting.


A report presented at the 2019 AIBD Annual Meeting in Orlando, Florida describes the case of a 37-year-old female patient who experienced worsening colitis and acute heart failure following treatment with mesalamine.

The patient had been diagnosed with mild-to-moderate ulcerative colitis (UC) a month prior to presentation for which she was prescribed oral mesalamine. In the hospital, she reported worsening symptoms (10 to 12 watery bowel movements/day, bloody stool, abdominal cramps) and was found to be severely dehydrated, hyponatremic and anemic. 

Despite 3 days of treatment with IV methylprednisolone, flexible sigmoidoscopy revealed Mayo 3 colitis. She also experienced leg edema and shortness of breath and was diagnosed with acute heart failure during her hospital stay. “Echocardiogram revealed global hypokinesis of the left ventricle and an estimated ejection fraction of 30-35%,” the authors reported. Given her condition, the patient was started on tofacitinib, a Janus kinase inhibitor, 10mg three times daily. After 3 doses, she showed significant improvement and the dose was decreased to twice daily 3 days later. 


Continue Reading

Related Articles

At follow-up 3 weeks later, the patient reported that she was pain-free and no longer experienced diarrhea or blood in her stool. In addition, the authors reported that the patient’s shortness of breath and leg edema resolved, adding that “Multigated acquisition scan 3 months after discharge showed resolution of left ventricle wall motion abnormalities, and a normal ejection fraction of 61%.”

In their discussion of the case, the authors noted that cardiac side effects are “extremely” uncommon with mesalamine and that the mechanism by which the drug might induce heart failure remains unclear. Based on previous reports, symptoms may occur between 2 to 4 weeks after starting treatment. “Mesalamine should remain on the differential of worsening UC, and acute heart failure, after evaluating for more common causes,” the authors concluded.

Reference

Tetangco, E et al; Worsening Colitis and Congestive Heart Failure Related to Mesalamine Use. Presented at the 2019 AIBD Annual Meeting on Dec 12-14 in Orlando, FL.